Q:Dear Dr. Si,
My 72 year old husband has been using a steroid inhaler for breathing problems and was given a prescription for the antibiotic Levaquin. Within a few days both of his Achille’s tendons ruptured. Could you please tell me more about this problem? N.S. Eclipse, VA
Levaquin is a member of a group of antibiotics called the “quinolones.” Others in this class include the brand names Cipro, Avelox and Noroxin. When they first came to market they were thought to be safe and effective so doctors began to prescribe them frequently but, from the start, is was known that this group of antibiotics can cause damage or rupture of tendons in the body, commonly the Achille’s tendon just above the back of the heel, but it was not known how frequently this occurred. As these drugs were prescribed to more and more patients doctors began to realize that tendon problems occurred more frequently than first thought.
In 2008 the US Food and Drug Administration (FDA) determined that tendon problems were a frequent and serious side effect so they required that the package inserts of Levaquin and Cipro and the other antibiotics in this class have a “Black Box Warning,” to warn of an increased risk of adverse events including tendon damage and rupture. The warning states that this problem can occur in patients of all ages but it is more common in people over age 60 and even more common in people who are also taking a corticosteroid (like prednisone), and in patients with kidney, heart or lung transplants.
The overall prevalence of tendon injury caused by these antibiotics in the general population is relatively low, ranging from 0.14 to 0.4%, however, in persons over the age of 60 the frequency of tendon disorders and rupture is 1.5 to 2.7 times higher respectively and it is about 50 times higher in those who are also taking corticosteroids like prednisone and a quinolone antibiotic! The actual frequency is probably even higher than that because it is likely that many cases go unreported. So, your husband was at high risk because he is over age 60 and also taking a corticosteroid medicine.
Tendon injury or rupture can occur within hours of taking the antibiotic or it may occur months after the person stops taking the antibiotic but the average time for the problem to occur is 6 days after starting.
In 2016, the FDA approved much stronger warnings for quinolone antibiotics and now this class of antibiotics is considered to be second-line treatment for patients with allergies to other antibiotics, patients with treatment failure to other antibiotics and patients with bacterial infections that are resistant to the first-line antibiotics.
The tendon problems that your husband experienced are very unfortunate and point out the fact that when a new drug comes on the market we really don’t have a good appreciation of the side effects it might have. It often takes years of use by many thousands of patients before we really appreciate the medicine’s real effects. It also points out how important it is for doctors and other health professionals to be aware of the FDA black box warnings that exist. Any time a medicine is prescribed its potential benefits must be greater than the possible risks.